Alert archive / Kentucky / Freeze Warnings in 2018

Freeze Warning 1, NWS Charleston, WV

April 4, 20184 counties in Kentucky

NWS Charleston, WV issued this freeze warning at Apr 4, 2018, 2:18 PM EDT for 4 counties in Kentucky. It took effect at Apr 5, 2018, 2:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2018, 2:18 PM EDT (18:18 UTC)
In effect from
Apr 5, 2018, 2:00 AM EDT
Expired
Apr 5, 2018, 10:00 AM EDT
In force
8 hr
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.3 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Apr 4, 10:35 AM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 4, 10:35 AM EDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1035 AM EDT Wed Apr 4 2018

.SYNOPSIS...
High pressure builds into the area today, but tight pressure
gradient will make for gusty winds. Another cold front pushes
southeast Friday and Friday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1035 AM Wednesday...

Added scattered snow showers across southeast Ohio today and
bumped up winds a bit. I also reworked hourly temperature grids
to better capture the non diurnal trace for today.

As of 330 AM Wednesday...

Cold front will be coming through the region this morning and as
of 330 am the front was just entering SE Ohio. Heavy rain and
thunderstorms out ahead of the front will be pushing to our east
within the next 2 to 3 hours, with only some showers in the
mountains lingering in the mountains after sunrise. Behind the
front, high pressure will be building in, but winds will be
quite gusty with CAA and tight gradient. Have issued a wind
advisory for the the mountains in Randolph and Pocahontas
through 7 pm this evening.

Non-diurnal trend for temperatures today with much colder air
filtering in through the day. Tonight skies will clear and
temperatures will drop into the 20s, with teens in the mountain
valleys. May see a few isolated snow showers in the mountains
with NW upslope flow, but current guidance is indicating not
much moisture from the Great Lakes making it into our area, so
expecting very little to no accumulations.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 400 AM Wednesday...

High pressure Thursday slides east allowing southwest flow to
lift a warm front Thursday night. Temperatures will gradually warm
up, but will remain below normal through the period.

Temperatures should be warm enough to produce liquid pcpn ahead
of the next cold front Thursday night. However, snow showers can
not be ruled out over the northeast mountains Thursday night.
The cold front will cross the area from west to east Friday and
Friday night. Have chance PoPs increasing to likely just ahead
and along the cold front.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 400 AM Wednesday...

By early Saturday, the cold front will be east of the
Appalachians as a high pressure crosses the area through Sunday.
Northerly flow will keep temperatures in the cold side with lows
to mid 40s lowlands ranging to mid 30s higher elevations
Saturday with lows plummeting into the mid 20s Saturday night.

A quick high pressure will provide dry and cool weather Sunday,
before the next system approaches Sunday night into Monday.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 650 AM Wednesday...

By 12Z the cold front will be passed our area, but some MVFR
ceilings in its wake with gusty west-northwest winds. Conditions
will improve through the day with skies clearing by this evening
as high pressure builds in.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of when MVFR ceilings will lift may
differ than the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    M    M    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  L    L    M    M    H    H    H    H    L    H    L    L
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    M

AFTER 12Z THURSDAY...
No widespread IFR conditions are anticipated.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 1 PM EDT this afternoon for WVZ010-011-020-
     031.
     Wind Advisory until 7 PM EDT this evening for WVZ032-040-
     523>526.
OH...Wind Advisory until 1 PM EDT this afternoon for OHZ066-067-076.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...MPK/30
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MPK
Hazardous weather outlook, Apr 4, 3:15 AM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
315 AM EDT Wed Apr 4 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-525-050715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
315 AM EDT Wed Apr 4 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ523-524-526-050715-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
315 AM EDT Wed Apr 4 2018

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 4, 12:56 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1256 PM EDT WED APR 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     TSTM WND DMG     WAR                     37.30N  81.68W
04/04/2018                   MCDOWELL           WV   OTHER FEDERAL

            MULTIPLE LARGE TREES UPROOTED ALONG RIVER WITH LARGE
            LIMBS AND SMALLER TREES DOWN IN THE AREA

&&

EVENT NUMBER RLX1801433

MEC
Local storm report, Apr 4, 1:21 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
121 PM EDT WED APR 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     TSTM WND DMG     4 SW WELCH              37.39N  81.63W
04/04/2018                   MCDOWELL           WV   DEPT OF HIGHWAYS

            DOH REPORTS WIDESPREAD WIND DAMAGE...TREES DOWN...
            ACROSS MOST OF COUNTY INCLUDING US 52, WV 16, WV 83, WV
            161, CR 1, CR 3, CR 7.

&&

EVENT NUMBER RLX1801434

MEC
Local storm report, Apr 4, 1:30 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
130 PM EDT WED APR 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     6 E POINT PLEASANT      38.85N  82.02W
04/03/2018  M63 MPH          MASON              WV   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED GUST BEFORE LOSING POWER.

&&

CORRECTED EVENT TIME

EVENT NUMBER RLX1801431

MEC
Local storm report, Apr 4, 1:35 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
135 PM EDT WED APR 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     TSTM WND DMG     CLINTWOOD               37.15N  82.46W
04/04/2018                   DICKENSON          VA   911 CALL CENTER

            TREES DOWN. POWER OUTAGES. SEVERAL TREES DOWN
            THROUGHOUT THE COUNTY.

&&

EVENT NUMBER RLX1801435

ARB
Local storm report, Apr 4, 1:37 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
137 PM EDT WED APR 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     GRUNDY                  37.28N  82.10W
04/04/2018                   BUCHANAN           VA   911 CALL CENTER

            TREES DOWN IN TOWN.

&&

EVENT NUMBER RLX1801436

ARB
Local storm report, Apr 4, 1:38 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
138 PM EDT WED APR 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     TSTM WND DMG     WHITEWOOD               37.24N  81.86W
04/04/2018                   BUCHANAN           VA   911 CALL CENTER

            SEVERAL TREES DOWN IN THE AREA.

&&

EVENT NUMBER RLX1801437

ARB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:15 PM EDTSevere Thunderstorm WarningRLXMason45 min
Apr 3, 8:42 PM EDTSevere Thunderstorm WarningRLXJackson, Mason33 min
Apr 3, 10:06 PM EDTSpecial Weather StatementRLXDoddridge, Harrison24 min
Apr 3, 10:13 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison34 min
Apr 3, 11:37 PM EDTSevere Thunderstorm WarningRLXWayne23 min
Apr 4, 12:46 AM EDTSpecial Weather StatementRLXLincoln29 min
Apr 4, 12:57 AM EDTSpecial Weather StatementRLXWayne33 min
Apr 4, 1:29 AM EDTSpecial Weather StatementRLXBoone, Kanawha, Logan, Mingo31 min
Apr 4, 1:35 AM EDTSevere Thunderstorm WarningRLXMingo55 min
Apr 4, 1:57 AM EDTSpecial Weather StatementRLXBraxton, Clay63 min
Apr 4, 2:07 AM EDTSpecial Weather StatementRLXFayette23 min
Apr 4, 2:09 AM EDTSpecial Weather StatementRLXFayette21 min
Apr 4, 2:16 AM EDTSevere Thunderstorm WarningRLXBoone, Logan, McDowell, Mingo, Wyoming29 min
Apr 4, 2:51 AM EDTSpecial Weather StatementRLXFayette, Raleigh, Wyoming24 min
Apr 4, 3:00 AM EDTSpecial Weather StatementRLXBarbour, Randolph, Upshur, Webster60 min
Apr 4, 3:14 AM EDTWind AdvisoryRLXBarbour, Doddridge, Harrison, Pleasants, Pocahontas, Randolph and 2 more16 hr
Apr 4, 5:46 AM EDTSpecial Weather StatementRLXClay44 min
Apr 4, 10:59 AM EDTRiver Flood WarningRLXPleasants, Wood62 hr
Apr 4, 10:59 AM EDTRiver Flood WarningRLXWood50 hr
Apr 4, 10:59 AM EDTRiver Flood WarningRLXJackson, Wood3 days
Apr 4, 10:59 AM EDTRiver Flood WarningRLXMason3 days
Apr 4, 10:59 AM EDTRiver Flood WarningRLXMason3 days
Apr 4, 11:21 AM EDTAreal Flood WarningRLXPleasants, Wood15 hr
Apr 4, 1:56 PM EDTRiver Flood WarningRLXMason63 hr
Apr 3, 11:47 PM EDTRiver Flood WarningRLXAthens54 hr
Apr 4, 3:45 AM EDTAreal Flood WarningRLXAthens, Meigs, Morgan, Vinton, Washington36 hr
Apr 4, 4:48 AM EDTRiver Flood WarningRLXMorgan, Washington24 hr
Apr 4, 6:22 AM EDTAreal Flood WarningRLXMorgan, Washington6 hr

Nearby

Freeze Warnings in Kentucky, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.